Alert archive / Wyoming / Winter Storm Warnings in 2014

Winter Storm Warning 5, NWS Riverton, WY

February 14, 20144 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Feb 14, 2014, 3:40 AM MST for 4 counties in Wyoming. It took effect at Feb 14, 2014, 8:00 AM MST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2014, 3:40 AM MST (10:40 UTC)
In effect from
Feb 14, 2014, 8:00 AM MST
Expired
Feb 15, 2014, 3:39 AM MST
In force
20 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Sublette County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 120 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2014-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2014-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Feb 14, 2:57 AM MST, 43 minutes earlier.

Area forecast discussion, Feb 14, 2:57 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 AM MST FRI FEB 14 2014

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

WEST OF THE DIVIDE

THE PINEAPPLE CONNECTION CONTINUES TO BOMBARD WESTERN WYOMING WITH
PACIFIC MOISTURE. THREE MORE DISTINCT SNOW EVENTS ARE SLATED FOR
WESTERN WYOMING THROUGH SUNDAY NIGHT...OCCURRING ABOUT EVERY 24
HOURS OR SO. THE FIRST OF THE THREE WILL IMPACT WESTERN WY TODAY
THROUGH TONIGHT. A VAST AREA OF STRONG ISENTROPIC LIFT WILL INITIATE
HEAVY SNOWFALL BY MID DAY TODAY AS WARM AIR ADVECTION FLOWS INTO A
TRANSIENT FLAT RIDGE WHICH WILL COINCIDE WITH THE BEST PERIOD OF
DENDRITIC GROWTH. THEN THE UPSLOPE COMPONENT WILL INCREASE SOMEWHAT
THIS EVENING AS 700MB WINDS INCREASE TO 50 KNOTS WITH THE PASSAGE OF
THE NEXT SHORTWAVE TROUGH. WITH H7 TEMPS INCREASING TO -4.5C IN NW
WY AND -3C IN SOUTHWEST WY...EXPECT A QUICK BURST OF SNOWFALL
THROUGH MID TO LATE MORNING IN THE STAR VALLEY TODAY WITH SNOW
TURNING TO RAIN IN THE AFTERNOON...EXCEPT ON THE BENCHES EAST OF
HIGHWAY 89 WHERE SNOW MAY MIX WITH RAIN. DEBATED WHETHER OR NOT TO
GO WITH AN ADVISORY IN THIS ZONE BECAUSE OF THE WARMING TEMPS
BUT WILL GO AHEAD AND GO WITH ONE AND ADDRESS THE UNCERTAINTY OF
IMPACT IN THE WSW. ELSEWHERE OUT WEST WE WILL HOIST A WINTER STORM
WARNING FOR THE CENTRAL FAR WEST ALONG WITH ADVISORIES FOR YNP...THE
ABSAROKAS AND THE EAST SLOPE OF THE WIND RIVER MTNS WITH
CONSIDERABLE BLOWING SNOW EXPECTED ON SOUTH PASS.

THEN AFTER A SHORT BREAK IN THE INTENSITY OF THE SNOWFALL IN WESTERN
WY SATURDAY MORNING...SNOWFALL WILL INCREASE AGAIN SATURDAY
AFTERNOON AS MORE ISENTROPIC LIFT...ALBEIT NOT QUITE AS STRONG AS
THE LIFT EXPECTED TODAY...STREAMS INTO THE NEXT BROADER FLAT RIDGE
AHEAD OF THE NEXT SHORTWAVE TROUGH FLOWING WITHIN THE FAST BACKING
WESTERLY FLOW. THIS BOUT OF HEAVIER SNOWFALL WILL LAST INTO SATURDAY
EVENING.

THEN AFTER ANOTHER SUBTLE BREAK IN THE ACTION...SNOWFALL WILL PICK
UP SIGNIFICANTLY AGAIN ON SUNDAY AS THE FLOW BACKS TO A WEST
SOUTHWEST DIFLUENT FLOW...A MORE DIRECT TRAJECTORY OFF THE
SUBTROPICAL PACIFIC. THIS WILL BE A STRONGER SYSTEM WITH NEGATIVE
LIFTED INDICES EXPECTED OUT AHEAD OF THE ASSOCIATED PACIFIC COLD
FRONT AND MORE Q VECTOR FORCING. MONDAYS TEMPS WILL BE A BIT COOLER
BEHIND THE FRONT WITH LESS OF A CHANCE OF SNOWFALL.
OVERALL...HOWEVER...TEMPS WILL BE RATHER MILD THROUGH THE WEEKEND
UNTIL THE FROPA.

EAST OF THE DIVIDE...

WIND WILL BE THE MAIN FEATURE TODAY AND THROUGH THE WEEKEND. AHEAD
OF THE FIRST AFOREMENTIONED SHORTWAVE IN THE ONGOING PROGRESSIVE
WESTERLY FLOW...THE GRADIENT WILL TIGHTEN...ESPECIALLY THIS
EVENING...WITH H7 WINDS INCREASING TO 50 KNOTS TONIGHT ALONG WITH 5
700MB HEIGHT LINES SPACED EVERY 3 DECAMETERS ACROSS WY. MET MOS
GUIDANCE IS ADVERTISING 29 KNOT SUSTAINED WINDS FOR KRKS FOR 00Z
THIS EVENING. WILL HOIST A HIGH WIND WARNING FOR ZONE 19...AND ONLY
19...SINCE IT WILL BE A RATHER BORDERLINE EVENT...VALID FROM NOON
TODAY TO MIDNIGHT TONIGHT. THIS PARTICULAR WEATHER FEATURE WILL
SPREAD SOME LIGHT RAIN AND SNOW SHOWERS EAST OF THE DIVIDE...MAINLY
OVER JOHNSON COUNTY. 3 TO 5 INCHES OF SNOW IS EXPECTED OVER THE BIG
HORN MOUNTAINS TONIGHT.

OTHERWISE EXPECT GENERALLY BRISK WEST SOUTHWEST WINDS FROM RKS TO
CPR AND AT THE HIGHER ELEVATIONS THROUGH THE WEEKEND ALONG WITH
RATHER MILD TEMPS WITH HIGHS IN THE 50S IN MANY AREAS.

ON SUNDAY EVENING...A COLD FRONT WILL SWEEP SOME RAIN AND SNOW
SHOWERS ACROSS THE DIVIDE TO MOST AREAS EAST OF THE DIVIDE. THIS
PRECIP WILL BE ACCOMPANIED WITH ALTO OF WIND GIVEN THE 7MB 3 HOURLY
POST FRONTAL SURFACE PRESSURE RISES.

.LONG TERM...MONDAY THROUGH FRIDAY

IN WAKE OF THE SYSTEM SUNDAY/SUNDAY NIGHT...GLOBAL MODELS CONTINUE TO
SHOW A MAINLY DRY WESTERLY FLOW MONDAY...WITH ONLY A HINT OF SOME
LIGHT SNOW/FLURRIES OVER THE NORTHWESTERN MOUNTAINS. STRONG TO
POSSIBLY HIGH WIND POSSIBLE IN THE WIND CORRIDOR FROM KRKS TO
KCPR.

MOIST WESTERLY FLOW SHOULD THEN DEVELOP MONDAY NIGHT AND TUESDAY
MORNING AHEAD OF LOW AMPLITUDE TROUGH PUSHING INTO THE PACIFIC
NORTHWEST. THIS SHOULD RESULT IN WIDESPREAD SNOWFALL ACROSS THE
WEST...WITH CONTINUED DRY...BUT WINDY CONDITIONS EAST OF THE DIVIDE.
CURRENTLY IT APPEARS SNOWFALL AMOUNTS OVER THE WEST MONDAY NIGHT AND
TUESDAY SHOULD BE ON THE LIGHT SIDE.

THIS LOW AMPLITUDE TROUGH IS EXPECTED TO PUSH EASTWARD ACROSS THE
NORTHERN/CENTRAL ROCKIES IN THE TUESDAY NIGHT/WEDNESDAY TIME FRAME.
THE GFS IS FLATTER AND QUICKER WITH THIS INITIAL TROUGH THEN THE
ECMWF AND GEM WHICH DIGS THE SYSTEM AND THUS IS A BIT SLOWER.
ALTHOUGH THERE ARE TIMING ISSUES...MODELS ARE IN GENERAL AGREEMENT
WITH A STRONG PACIFIC COLD FRONT IMPACTING THE AREA IN THE TUESDAY
NIGHT/WEDNESDAY TIME FRAME...WITH COOLER TEMPS AND THE POSSIBILITY OF
PRECIPITATION SPILLING EAST OF THE DIVIDE. COULD SEE A 12-24 HOUR
WINDOW WHERE SIGNIFICANT SNOWFALL OCCURS OVER THE WEST DURING
TUESDAY NIGHT/WEDNESDAY.

GLOBAL MODELS THEN SHOW THE POSSIBILITY OF A STRONGER TROUGH
AFFECTING THE AREA THURSDAY AND FRIDAY...WITH A CANADIAN COLD FRONT
PUSHING SOUTH ACROSS THE FORECAST AREA FRIDAY. CURRENTLY IT APPEARS
THE WEST SHOULD SEE SNOWFALL THURSDAY/THURSDAY NIGHT...SPILLING EAST
OF THE DIVIDE THURSDAY NIGHT/FRIDAY...WITH MODELS INDICATING SOME
UPSLOPE EAST.

TEMPERATURES WILL BE ABOVE TO WELL ABOVE AVERAGE THROUGH
TUESDAY...BEFORE COLDER TEMPERATURES RETURN WEDNESDAY AND
THURSDAY...WITH MUCH BELOW AVERAGE TEMPERATURES POSSIBLE FRIDAY.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
WINDS WILL REMAIN RELATIVELY LIGHT THROUGH THE MORNING WITH SOME
LOCAL LLWS REMAINING ALONG THE EAST SLOPES OF THE DIVIDE...VCNTY
KCOD-KDUB.  THE NEXT PACIFIC STORM SYSTEM WILL DIVE SE ACROSS THE
NORTHERN ROCKIES FRIDAY AFTN/EVE WITH WINDS AND AREAS OF LLWS
INCREASING THROUGH THE AFTERNOON WITH MAX WIND SPEEDS EXPECTED 22Z
FRI-07Z SATURDAY IN MOST AREAS.  AN ASSOCIATED COLD FRONT WILL
SPREAD ISOLD/WDLY SCT -SHRASN ACROSS MAINLY THE NE...VCNTY AND N-E
OF A KCOD-KCPR LINE...03Z-09Z SATURDAY.  SFC WINDS WILL GRADUALLY
DIMINISH BEHIND THE FRONT BUT AREAS OF LLWS WILL REMAIN THROUGH 12Z
SATURDAY.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR CONDITIONS WILL PREVAIL OVER THE TERMINALS OVERNIGHT WITH HIGHER
MTNS OBSCURED IN -SN THROUGH 15Z SATURDAY.  SNOW AND WIDESPREAD IFR
CONDITIONS WILL RAPIDLY INCREASE FROM WEST TO THE DIVIDE 16Z-19Z
SATURDAY ALONG WITH WIDESPREAD MTN OBSCURATIONS.  THESE CONDITIONS
WILL CONTINUE THROUGH THE AFTERNOON ALONG WITH INCREASING W-SW WIND
AND AREAS OF LLWS.  VSBYS WILL GRADUALLY IMPROVE THROUGH SATURDAY
EVENING...BUT WIDESPREAD 20-30KT WIND WITH HIGHER GUSTS AND LLWS
WILL REMAIN THROUGH THE EVENING BEFORE GRADUALLY DIMINISHING EARLY
SATURDAY MORNING.

&&

.FIRE WEATHER...

ABUNDANT SNOWFALL IS EXPECTED IN FAR WESTERN WYOMING THROUGH THE
WEEKEND SO NO FIRE CONCERNS THERE. EAST OF THE DIVIDE...BRISK WEST
SOUTHWEST WINDS ARE EXPECTED FROM ROCK SPRINGS TO CASPER AND AT THE
HIGHER ELEVATIONS. SOME PRECIPITATION IS EXPECTED TONIGHT EAST OF
THE DIVIDE...MAINLY IN ZONE 281 WHERE LIGHT RAIN AND SNOW SHOWERS
WILL FALL AND IN ZONE 285 WHERE ACCUMULATING SNOWFALL IS EXPECTED.
ON SUNDAY NIGHT...MORE SIGNIFICANT RAIN AND SNOW SHOWERS WILL SPREAD
TO AREAS EAST OF THE DIVIDE ALONG WITH BRISK VEERING WINDS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 5 AM MST
SATURDAY WYZ001-002-015-023.

HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT MST TONIGHT WYZ019.

WINTER STORM WARNING FROM 8 AM THIS MORNING TO 5 AM MST SATURDAY
WYZ012>014-024-025.

&&

SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Feb 14, 3:00 AM MST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MST FRI FEB 14 2014

WYZ001>020-022>030-151300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
300 AM MST FRI FEB 14 2014

...WINTER STORM WARNING AND ADVISORIES FOR MUCH OF WESTERN WYOMING
FROM 8 AM TODAY THROUGH 5 AM SATURDAY...

...HIGH WIND WARNING FOR SOUTHEAST FREMONT AND SOUTHWEST NATRONA
COUNTIES FROM NOON TODAY TO MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW AND BLOWING SNOW OVER MUCH OF THE WEST TODAY AND
TONIGHT. VERY STRONG WINDS OVER SOUTHEAST FREMONT AND SOUTHWEST
NATRONA COUNTIES THIS AFTERNOON AND EVENING. PLEASE SEE THE WINTER
STORM AND HIGH WIND STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SUNDAY...SIGNIFICANT SNOWFALL POSSIBLE MAINLY OVER THE
WESTERN MOUNTAINS SATURDAY NIGHT AND SUNDAY. STRONG TO POTENTIALLY
DAMAGING WIND AT TIMES...MAINLY IN THE WIND CORRIDOR FROM ROCK
SPRINGS TO CASPER...AS WELL AS THE EASTERN SLOPES OF THE ABSAROKA
MOUNTAINS AND THE CODY FOOTHILLS.

MONDAY AND TUESDAY...STRONG WINDS POSSIBLE AT TIMES...ESPECIALLY IN
THE WIND CORRIDOR BETWEEN ROCK SPRINGS TO CASPER...AND THE CODY
FOOTHILLS.

TUESDAY NIGHT AND WEDNESDAY...SIGNIFICANT SNOWFALL POSSIBLE ACROSS
THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:57 AM MSTHigh Wind WarningRIWFremont, Natrona, Sweetwater21 hr
Feb 14, 3:40 AM MSTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton24 hr

Nearby

Winter Storm Warnings in Wyoming, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.